Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 3, 2011Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Aug 3, 2011, 9:08 PM MDT for Deer Lodge County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 9:08 PM MDT (03:08 UTC)
Expired
Aug 3, 2011, 9:45 PM MDT
In force
37 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WWUS85 KMSO 040308
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
908 PM MDT WED AUG 3 2011

MTZ007-040345-
BUTTE/PINTLAR REGION-
908 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
945 PM MDT...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEER LODGE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4634 11245 4626 11286 4643 11295 4656 11251
      4636 11241
TIME...MOT...LOC 0308Z 251DEG 15KT 4638 11278

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:01 PM MDT, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:01 PM MDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
201 PM MDT WED AUG 3 2011

.DISCUSSION...WHILE MOST OF WESTERN MONTANA AND IDAHO REMAIN UNDER
PARTLY SUNNY SKIES...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO (MAINLY LEMHI COUNTY)
AND SHOULD CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. REPORTS
COMING IN FROM THE STORMS HAVE BEEN FAIRLY MINOR...THEREFORE, EXPECT
BRIEF MODERATE TO HEAVY RAIN SHOWERS AND LIGHTNING TO BE THE MAIN
IMPACT FROM THESE STORMS. AN ISOLATED CASE OF PEA SIZED TO HALF
INCH SIZED HAIL MAY RESULT FROM THE STORMS...BUT FOR THE MOST PART
SHOULD REMAIN WELL BELOW SEVERE STATUS.

THE CASE TOMORROW AFTERNOON MAY BE SLIGHTLY DIFFERENT HOWEVER.
WITH SKIES EXPECTED TO CLEAR OVERNIGHT MOSTLY EVERYWHERE ACROSS
THE REGION...CLOUD COVER WILL BEGIN TO INCREASE ONCE AGAIN FROM
SOUTH TO NORTH THROUGH THURSDAY MORNING. ATMOSPHERIC CONDITIONS
WILL DESTABILIZE BY EARLY AFTERNOON...WITH THE THREAT FOR
THUNDERSTORMS TO DEVELOP ACROSS AN AREA FROM THE I-90 CORRIDOR AND
SOUTH THROUGH IDAHO. SOME STORMS MAY PROVE TO BE STRONG DURING
THIS TIME...WITH THE POSSIBILITY OF GUSTY WINDS AND SMALL HAIL
INCREASING THROUGHOUT THE AFTERNOON AND EVENING. THUNDERSTORMS
COULD CONTINUE PAST SUNSET INTO EARLY FRIDAY MORNING.

OVER THE WEEKEND AND INTO NEXT WEEK...THE AREA WILL REMAIN UNDER
SOUTHWEST FLOW. A PERSISTENT TROUGH OVER THE PACIFIC NORTHWEST
WILL FREQUENTLY EJECT MINOR DISTURBANCES INTO THE AREA. AS A
RESULT...DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND...WITH SOME STORMS AND SHOWERS LASTING OVERNIGHT. STILL
CANNOT SEE ANY SIGN OF A SIGNIFICANT CHANGE TO THE WEATHER
PATTERN.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON ACROSS SOUTHWEST MONTANA AND CENTRAL
IDAHO...IMPACTING KSMN AND KBTM. THE MAIN THREAT WITH
THUNDERSTORMS WILL BE BRIEF MODERATE TO HEAVY RAIN AND PLENTY OF
LIGHTNING. LOWERED CEILINGS MAY ALSO OBSCURE THE HIGHER TERRAIN
PERIODICALLY AROUND STRONGER SHOWERS. ELSEWHERE EXPECT PLEASANT
AVIATION CONDITIONS TO PERSIST INTO THURSDAY MORNING. AN INCREASED
CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN ROCKIES WILL
EXIST THURSDAY AFTERNOON.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ALLEGRETTO
LONG TERM....LEACH
AVIATION...SMITH

In the hours before

Special weather statement, Aug 3, 9:08 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
908 PM MDT WED AUG 3 2011

MTZ007-040345-
BUTTE/PINTLAR REGION-
908 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
945 PM MDT...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEER LODGE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4634 11245 4626 11286 4643 11295 4656 11251
      4636 11241
TIME...MOT...LOC 0308Z 251DEG 15KT 4638 11278

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.